Combining FOUR anti-depressants. What do you think?

Posted by Inuan @catalincighi, Wed, Feb 20 8:19am

Following an intense work-related burnout – workaholic here – I was diagnosed with mild depression and within one month and three visits I ended up with a scaled-up treatment of six pills, including four antidepressants: in the morning Wellbutrin XL 150mg (1.5) and Cipralex 10 mg (1) and in the evening Effexor XR 75 (1), Valdoxan 25mg (1), Zopiclone (Imovane) 7.5mg (1) and a quarter Rivotril 2mg. @lisalucier and fellow patients, I am really scared. Has anyone experienced such a cocktail of medicines, so fast? Is it not risky? Is it not dangerous?

@catalincighi – Oh my goodness! I have never heard of this. Let me ask you what symptoms did you initially have that lead to your anxiety and then 3 more visits to the ER. Was it one doctor or several that added medicines on? Were they/he/she aware of the others?

REPLY
@merpreb

@catalincighi – Oh my goodness! I have never heard of this. Let me ask you what symptoms did you initially have that lead to your anxiety and then 3 more visits to the ER. Was it one doctor or several that added medicines on? Were they/he/she aware of the others?

Jump to this post

@merpreb – thank you for asking. I had multiple physical symptoms (back pain, indigestion, burning sensations) but mostly a lot of anxiety and weight loss related to three months of working 16-18 hrs per day in a very high-stress environment. I never went to ER, I actually spent two months investigating structural problems with GPs and internal medicine, before being referred to consult a psychiatrist. Now, after introducing the Effexor, I started displaying mostly depression and only occasionally anxiety. Less and less functional, as days go by. But my concern is not necessarily my specific case, as we are all so different – just the practice of combining such drugs. Is it widespread, does it make sense? Is it dangerous? As to your specific questions: same doctor, no others, just adjusting the treatment every time as I reported my progress.

REPLY

@catalincighi– I can totally understand that after working so much for so long that you might develop a depressive disorder. It's a huge change. I have googled you medicines. Most are antidepressants but there is a sleeping med – Zopiclone. It's an hypnotic nonbenzodiazepine for insomnia.
Rivotril is a sedative- and a controlled substance.
You should never drink alcohol with any of these, alone or together.
Let me ask you, what type of doctor prescribed all of these? Are you functioning at all? If not is there someone at home to ensure your safety?
If I would you I would definitely not feel comfortable with all of these and go back to your doctor and explain your fears. I do believe that they certainly could be dangerous, but it's your doctor who can explain more. You are right, these types of meds are handed out like candy with very little thought to a time that you either no longer want to take them or it's time to get off of them.
May I ask what the other meds were? It could change the story

REPLY
@catalincighi

@merpreb – thank you for asking. I had multiple physical symptoms (back pain, indigestion, burning sensations) but mostly a lot of anxiety and weight loss related to three months of working 16-18 hrs per day in a very high-stress environment. I never went to ER, I actually spent two months investigating structural problems with GPs and internal medicine, before being referred to consult a psychiatrist. Now, after introducing the Effexor, I started displaying mostly depression and only occasionally anxiety. Less and less functional, as days go by. But my concern is not necessarily my specific case, as we are all so different – just the practice of combining such drugs. Is it widespread, does it make sense? Is it dangerous? As to your specific questions: same doctor, no others, just adjusting the treatment every time as I reported my progress.

Jump to this post

@catalincighi It may be a situation where the doctor is treating the symptoms as they are presented to him rather than an underlying cause, or looking at the combination of medications. As has been said before, it certainly seems excessive. I'm not a doctor nor a pharmacist but I certainly would check into this combination! Are you able to cut back on the hours that you are working or the stress levels? In my experience reducing stress and the external factors help to alleviate a lot of symptoms. Just my humble opinion…
Ginger

REPLY

I would be finding another doctor!! I have had doctors that just precribe. I have been down a similar road. There are doctors out there that do not know good cow dung from apple butter.

REPLY

@catalincighi I certainly agree with Parus .All those meds can be dangerous I can tell you as a retired nurse Find s different Dr start from the beginning of your problems then what's happened since , your PCP has to know all the medicines your on but any Dr you go to also carry a list of meds to your Dr.I hope you have a family or friends that can help you .Praying for you let us know how you are doing

REPLY
Please login or register to post a reply.